NCCN Guidelines for Patients
Nausea and Vomiting, Version 1.2016
What cancer treatments can
cause nausea and vomiting?
People with cancer are at risk of having side effects
like nausea and vomiting from radiation or systemic
therapy. For example, radiation therapy to the upper
abdomen or whole body can cause nausea and
Systemic therapy travels throughout your body to
treat cancer cells. Some types can cause nausea
and vomiting. The systemic therapies that can
cause these side effects are chemotherapy, targeted
therapy, and immunotherapy.
Below is a list of cancer treatments that can cause
nausea and vomiting:
uses high-energy particles or
rays to kill cancer cells.
includes drugs that disrupt the
life cycle of cancer cells.
seeks out and blocks how
cancer cells grow and move in the body.
is designed to boost immune
activity. It helps the immune system find and
attack cancer cells.
Whether given alone or together, these treatments
can cause nausea and vomiting. These side effects
can happen before, during, or after treatment.
What cancer treatments can cause nausea and vomiting?
The risk of nausea and
NCCN experts create treatment guidelines for
doctors to use when preparing a treatment plan.
Chemotherapy drugs can be put into 4 groups
and used for this plan. These groups tell the
doctor how likely the drug is to cause nausea and
Chemotherapy drugs that cause nausea and
vomiting are grouped as:
It is important for your doctor to understand
the risk of nausea and vomiting for each type
of cancer drug you get. The doctor can plan to
prevent it by checking the level of risk. He or she
will also look at what other causes could put you at
risk for nausea and vomiting. The other causes are
Part 1, Nausea and Vomiting